Michigan, 2022

Flood in Michigan, February 17 to 18, 2022

February 17 to 18, 2022 · NWS DTX · 1 event in 1 county or zone

The Black river near Jedo in northern St. Clair county exceeded it banks on February 17th, which lead to some flooded roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

The Black river near Jedo in northern St. Clair county exceeded it banks on February 17th, which lead to some flooded roads. The river peaked just under 10 and half feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 17, 5:46 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 17, 5:46 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
546 AM EST Thu Feb 17 2022

.AVIATION...

An arctic cold front now extends between FNT and MBS and will push
into metro Detroit shortly after 12Z. This front is marked by a wind
shift to the north-northeast and rapidly falling temperatures. The
widespread rain ongoing across Se Mi will transition to a little
snow/sleet/freezing rain before this frontal forcing wanes. An upper
short wave and associated surface low will lift across the ern Ohio
Valley and ern Great Lakes this afternoon/evening, driving an
expanding region of snow (mixed with sleet at the onset) back across
Se Mi. The peak snowfall will occur between 21Z and 03Z where
snowfall rates of 1/2 to one inch per hour are expected. The
heaviest snow is expected south of FNT. Northerly winds will also
increase during the afternoon into the evening with frequent gusts
over 20 knots expected.

FOR DTW...The onset of the sub freezing temperatures is expected
between 15Z and 17Z. While the intensity of the precipitation will
weaken early this afternoon, snow will expand into the area after
20Z, with inch per hour snowfall rates expected in the 22Z to 03Z
time frame before the intensity of the snow gradually wanes.

.DTW THRESHOLD PROBABILITIES...

* High in ceilings aob 5000 feet throughout the forecast.

* Moderate in a mix of freezing rain, rain and sleet this morning
  into early this afternoon. Moderate in sleet late this afternoon
  and evening. High in snow late this afternoon and tonight.

&&

.PREV DISCUSSION...
Issued at 421 AM EST Thu Feb 17 2022

DISCUSSION...

Strong cold front has begun dropping across SE MI early this
morning, currently sitting from the Tri-Cities down towards
Kalamazoo. A winter weather advisory has been issued starting at 4AM
for areas north of I-69 due to the potential for a flash or near-
flash freeze. Colder air surges south early this morning with most
areas in the advisory dropping into the upper 20s by 9-10AM. Rain
that fell overnight will not have time to dry before it begins to
freeze. Light to moderate rainfall will continue for the eastern
portions of the CWA through the first half of the morning as the
front is slowly departs the region. Rain turns to a wintry on the
back edge of the precip shield as colder air advances south.
Intensity decreases by early afternoon but a light wintry mix still
looking to linger over the southern portions of the area (mainly
south of M-59) as moisture continues to ride up the frontal slope
overrunning into far southern MI. For areas to the north,
particularly north of I-69, a dry period is likely between roughly
16-20Z as the northerly flow promotes weak subsidence/drying in the
700-900mb layer. Northerly flow strengthens late afternoon/evening
as the developing shortwave in the southern Plains tracks into the
Ohio Valley. Confidence is starting to grow in the track of the low
with the bulk of solutions tonight staying fairly consistent in
their track compared to their prior runs (exception is the GFS which
continues to nudge south each run). While some variability exists
between models, central to south-central OH is looking more likely
to be where the low center tracks across, which places the area of
concern for heavy snow over areas along and south of the M-59
corridor to the Ohio border, as well as eastern half of St. Clair
county (given the northeasterly track).

Point of potential concern is the upper level pattern as the
longwave trough digging across the Front Range pivots east Thursday
afternoon into the central Plains. High consensus across 00Z runs
tonight showing the intensification of the northerly stream jet over
the upper Great Lakes as well as a strengthening of the southern
stream with a ~150kt jet streak developing across the mid-
Mississippi valley. By 00Z Thursday evening, jets are positioned in
such a way that southern half of SE MI (south of I-69) resides in
the right entrance-left exit region for each streak. Feature is
relatively short-lived as the streams merge by 03-06Z however this
few hour window supports rates exceeding 1 inch per hour- more on
precip type later.

With the strengthening northerly flow later today, 850mb temps
rapidly fall from 0 to -2C around 18Z to -8 to -12C by 00Z which
supports all snow across the majority of the region when the main
moisture/isentropic ascent from the wave arrives early evening.
Exception looking to be the I-94 corridor-south where forecast
soundings are showing a warmer column near or slightly above
freezing between 800-900mb supporting more sleet at 'onset' early
this evening (onset of main ascent from wave, as mentioned some
light precip will likely linger through the afternoon). Soundings in
these southern areas begin to cool the column enough to transition
to snow around 00Z, and with the aforementioned potential for robust
ascent/increased rates, would anticipate column cooling to progress
at a slightly faster rate than models suggest. As such, expect all
snow when this main deformation axis crosses the region between 21-
06Z.

SLRs in these southerly locales will be tricky given the sensitivity
to the thermal profile and that profile being quite dynamic this
afternoon-evening. Soundings to the north, toward the M-59 corridor,
are colder in the mid-levels where main forcing occurs with
temperatures closer to the lower bounds of the DGZ supporting high
SLRs up in the 12-14:1 ballpark. Areas towards the I-94 corridor and
south will be lower given the temps/forcing being further detached
from the DGZ, looking more 8-10:1 range before increasing to 12-14:1
after 02Z as the column continues to cool. Higher snowfall rates
this evening centered around 00Z likely help make up for these lower
initial SLRs. Arctic air continues to blast south on the backside of
the low tonight leading to drier snow as SLR increase to >16:1
though main isentropic ascent will be to our east by this point with
QPF late tonight in the hundreths of an inch. With the north flow,
some lake enhancement can't ruled out along the Lake Huron shoreline
tonight.

Snow tapers off early Friday morning as the wave moves into the St
Lawrence river valley and a dry arctic airmass settles over central
Great Lakes.

Anticyclonic vorticity advection and rapid geopotential height rises
will lead to a ridge of surface high pressure across Southeast
Michigan through Friday afternoon. A relatively nondescript forecast
period throughout much of the day with very dry midlevels. Modeled
RH shows last of the deformation cloud should exit out of the cwa by
12Z, with deep column system relative isentropic descent showing
good support for sunshine on Friday. Cold northerly flow is expected
to keep daytime highs in the middle 20s.

The next weather system that needs considerable attention is the
compact dynamic Clipper system that will pass track across Lake
Superior between 00-06Z Saturday. The organization of the absolute
vorticity field, internal planetary vorticity trough, and the arctic
surge into Lower Michigan are all striking and stand out. In
particular, the absolute vorticity structure is the most impressive
with amplification through 00Z then holding a tight bow shaped
structure with no real diffusion through 12Z. The orientation of the
forecasted wind field in relation to the cold air aloft (-21C at
850mb) suggests a favorable setup for subsidence in the wake of the
arctic front. The forecast soundings are concerning with cold air
advection from the surface through 3.5 kft resulting in steep lapse
rates and a favorable thermodynamic environment for downward
momentum transfer. Strong kinematics are forecasted with 850mb winds
of 50 knots solidly in cold advection points to a high impact event.
Uncertainty exists with regards to what moisture quality will be
along the arctic front this far southward across Lower Michigan. The
moisture question is not trivial as it will drive the overall
potential for convective snow activity late in the overnight period.
So despite, any questionable system relative flow (difficult to
gauge with very short wavelength features) any convective storm
scale subsidence/precipitation drag/evaporation tied to snowfall
rates could tip the scales to higher winds making it down to the
surface. Did go aggressive here and hand edited winds to 40 mph 06-
12Z Saturday morning. A forecast period to monitor.

Rapid development of split stream zonal flow is then anticipated for
late Saturday through the beginning of next week. Current
indications are that Southeast Michigan will reside on the
warm/anticyclonic shear side of the northern stream jet streak.
Outside of some possible breezing weather, this should prove to
support fairly quiet conditions from a precipitation perspective. An
arctic front is expected to become increasingly organized but remain
north of the forecast area through early Monday.

MARINE...

North winds will develop today across the Central Great Lakes in
response to low pressure lifting northward through the Ohio River
Valley. Enhanced shoreline convergence appears likely offshore of
the Thumb with northerly flow trajectories supporting wind gusts
exceeding 34 knots. Gale Warnings are now in effect for much of Lake
Huron from late this morning until the early morning hours Friday.
Increasing gradient flow due to passing low pressure with enhanced
momentum downwind of Lake Huron supports a Gale Warning for Lake St
Clair tonight.

A dynamic low pressure system and strong arcitc cold front will
through the northern Great Lakes Friday night. Compact nature of the
low pressure system will cause south winds to ramp up quickly Friday
afternoon across all of Lake Huron. An arctic cold front will then
blast through Southeast Michigan and Lake Huron after Midnight
Saturday. High confidence exists in wind gusts reaching high end
Gales at around 45 knots. A Gale Watch has been issued for Lake
Huron, Lake St Clair, and the Michigan waters of Lake Erie Friday
night and Saturday.

HYDROLOGY...

Snow melt will continue into early this morning before a cold front
drops through the region. Light to moderate rain continues through
the first half of the morning before intensity and coverage begins
to wane late morning. Additional rainfall amounts of a quarter to
half inch possible through this morning across the eastern half of
southeastern Michigan. This will result in a period of greater
runoff into area rivers and streams through the day today. A Flood
Watch remains in effect for portions of Southeast Michigan including
Metro Detroit. The arrival of colder air will bring a transition to
a brief wintry mix, followed by accumulating snow during the
daylight hours Thursday through early Thursday night.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from 3 PM this afternoon to 3 AM EST Friday
     for MIZ063-068>070-075-076-082-083.

     Winter Weather Advisory until 3 AM EST Friday for MIZ055-060>062.

     Winter Weather Advisory until noon EST today for MIZ047>049-053-054.

Lake Huron...Gale Watch from Friday afternoon through Saturday afternoon for
     LHZ361>363-421-422-441>443-462>464.

     Gale Warning from 10 AM this morning to 4 AM EST Friday for LHZ362-
     363-441>443-462>464.

Lake St Clair...Gale Watch from Friday evening through Saturday morning for LCZ460.

     Gale Warning from 4 PM this afternoon to 4 AM EST Friday for LCZ460.

Michigan waters of Lake Erie...Gale Watch from Friday evening through Saturday morning for LEZ444.

&&

AVIATION.....SC
DISCUSSION...KDK/CB
MARINE.......CB
HYDROLOGY....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 17, 5:42 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
542 AM EST Thu Feb 17 2022

MIZ047>049-053-054-181045-
Midland-Bay-Huron-Saginaw-Tuscola-
542 AM EST Thu Feb 17 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect until noon due to the
potential for a flash freeze this morning as arctic air moves into
the area freezing rain that fell last night. Snow is possible late
this afternoon and evening leading to possible accumulations of 1 to
4 inches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for wind gusts to reach 40 MPH Friday night behind
another arctic cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-181045-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
542 AM EST Thu Feb 17 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for much of Lake Huron through tonight.
Please refer to the latest Lake Huron open lake forecast for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Watch is in effect for all marine zones Friday night into
Saturday afternoon. Please refer to the latest Lake Huron open lake
forecast for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ063-068>070-075-076-082-083-181045-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
542 AM EST Thu Feb 17 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Winter storm warning is in effect from 3 PM today until 3 AM Friday
for 4-8 inches of heavy snow. A light glaze of ice is possible near
the Ohio border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for wind gusts to reach 40 MPH Friday night behind
another arctic cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ055-060>062-181045-
Sanilac-Shiawassee-Genesee-Lapeer-
542 AM EST Thu Feb 17 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect until 3AM Friday due to the
potential for a flash freeze this morning as arctic air moves into
the area freezing rain that fell last night as well as snow this
evening into tonight with possible accumulations of 2 to 6 inches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for wind gusts to reach 40 MPH Friday night behind
another arctic cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KDK

In the hours before

Special weather statement, Feb 17, 5:06 AM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
506 AM EST Thu Feb 17 2022

MIZ047>049-053>055-060>062-171315-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
Caro, Sandusky, Owosso, Flint, and Lapeer
506 AM EST Thu Feb 17 2022

...Rapidly Deteriorating Roads This Morning...

The rain will slowly transition to light snow, sleet and freezing
rain early this morning. The overall intensity will decrease.
However, arctic air is now advancing across the Saginaw Valley and
thumb region and will reach the I-69 corridor from Owosso to
Lapeer between 7 AM and 8 AM. The rapid drop in temperatures over
the wet roads will cause a rapid freezing. This will be first
noticeable on bridges and overpasses. Drivers are urged to prepare
for icy roads and pedestrians should be prepared for icy paved
surfaces.

SC
Special weather statement, Feb 17, 7:22 AM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
722 AM EST Thu Feb 17 2022

MIZ047>049-053>055-060>062-171430-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
Caro, Sandusky, Owosso, Flint, and Lapeer
722 AM EST Thu Feb 17 2022

...Rapidly Deteriorating Roads This Morning...

The mix of rain, freezing rain and snow will come to an end
shortly after 8 AM if it has not ended already. As of 7 AM,
temperatures across the area were at or slightly below freezing.
Temperatures will fall into the upper 20s by late morning.
Untreated surfaces are already becoming icy. This trend will
continue through the morning. Drivers need to use caution as do
pedestrians.

MIZ063-068>070-075-171430-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-
Including the cities of Port Huron, Howell, Pontiac, Warren,
and Ann Arbor
722 AM EST Thu Feb 17 2022

...Cold Air Quickly Advancing Into the Area...

The widespread rain will taper off to light freezing rain and
sleet after 9 AM this morning. Temperatures will also drop below
freezing between 8 AM and 10 AM. This will cause untreated
surfaces to becoming icy. The icing will first occur on bridges
and overpasses. Driver should be aware of deteriorating road
conditions later this morning.

MIZ076-082-083-171430-
Wayne-Lenawee-Monroe-
Including the cities of Detroit, Adrian, and Monroe
722 AM EST Thu Feb 17 2022

Rain will persist through 9 or 10 AM. The rain will then taper off
to light rain, freezing rain, and sleet. Temperatures will fall
below freezing between 10 AM and noon. This will cause lingering
water on untreated paved surfaces to freeze.

SC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Clair

When
February 17, 9:00 AM EST to February 18, 8:30 AM EST
Where
St. Clair County, 3.81 mi WNW of Jeddo to 1.3 mi E of Fargo
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.164, -82.643

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008753.